Ohio, 2018

Flooding in Ohio, February 16 to 21, 2018

February 16 to 21, 2018 · NWS RLX · 11 events in 7 counties and zones

A wave of low pressure and a surface front crossed West Virginia, producing heavy rainfall on the 16th. Generally 1 to 2 inches of rain fell on already saturated soil.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$773,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A wave of low pressure and a surface front crossed West Virginia, producing heavy rainfall on the 16th. Generally 1 to 2 inches of rain fell on already saturated soil. This resulted in creek and stream flooding on the 16th and into the 17th. As the rain drained through the river system, smaller main stem rivers flooded. This eventually led to flooding along the the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 2:40 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 16, 2:40 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
240 AM EST Fri Feb 16 2018

.SYNOPSIS...
High pressure builds in behind the front today and tonight.
Next low pressure system late Saturday/Saturday night. High
pressure Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 AM Friday...

High pressure influences building in from the upper high plains
will assist in pushing the cold front through the region over
the next few hours, and finally taking the axis of more
persistent rain to the south southeast through the mountains.
Bulk of the shower activity will be out by 00Z Saturday,
lingering only in the mountains, and completely gone well before
the end of the near term. Given the cold air advection, used a
non diurnal temperature trend through 00Z Saturday with falling
values all day and a Friday morning Max T for most locations.

Flow aloft remains progressive with the next cyclogenesis
occurring in the southern stream from an ejecting open wave over
the southwestern states. Will only see the very front end of
this in the near term with some overrunning providing very low
chance mixed precipitation while the column moistens from the
top down. Temperatures by 12Z Saturday will be below freezing
again area wide.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 230 PM Thursday...

By Friday night, maybe just a few upslope snow showers across
the mountains, but overall things will be fairly quiet. Rain
will push back into the area on Saturday as another wave of low
pressure moves east. Guidance is in fairly good agreement now
with keeping the heaviest rain with this across SW Virginia and
Eastern West Virginia. These areas were recently hit hard just
last weekend with over 3 inches of rain, so although this
system should only drop a half inch to an inch of rain, it could
still cause some problems due to the wet antecedent conditions.

Also, in the mix with this system will be the cold air hanging
around in the Northern West Virginia Mountains for wintry
precipitation to fall. Expecting to see a wintry mix with
possibly just all snow in the higher elevations. 2 to 4 inches
of snow is not out of the question for the highest terrain and
some icing with a freezing rain/sleet mix will also be possible.

High pressure builds back in over the area on Sunday and brings
at least a brief period of dry conditions to end the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 245 PM Thursday...

Forecast guidance really diverges after Sunday. Ensemble and
operational guidance does keep on the periphery of a Bermuda
High pressure, with very warm conditions expected with deep
southwesterly return flow. This will also keep plenty of
moisture readily available in the area, but timing and tracks of
several waves next week will determine how wet the forecast is.
GFS is currently much more active and wet than the Euro through
the week, with several waves pushing through the area. With the
uncertainty, have leaned heavily on a blend of ensemble and
operational guidance for the long range forecast. Will have to
continue to monitor as we head into next week, as the pattern
does suggest that more heavy rain and flooding could be
possible.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 1240 AM Friday...

Line of convective showers now pushing into the Ohio River.
Expecting strong gusts with this line upon passage, but below
40kts. Brief IFR likely at the onset of the rain for some
locations, but otherwise, winds should keep visibilities MVFR
in rain without mist or fog forming simultaneously. Ceilings
down to IFR on passage of the cold front in the cold air
advection. Watch for the wind shifts with the frontal passage as
well. Current winds strong enough at the surface that LLWS
should not be an issue in the mild southwesterly flow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing of category changes will likely vary
and is dependent on heavy rainfall.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 02/16/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
HTS CONSISTENCY  H    H    H    M    M    M    H    M    L    L    M    L
BKW CONSISTENCY  H    H    M    H    H    H    M    M    M    M    M    L
EKN CONSISTENCY  H    M    M    H    H    H    H    H    M    L    M    L
PKB CONSISTENCY  M    H    H    H    L    M    H    H    M    H    M    L
CKB CONSISTENCY  H    H    M    L    L    H    M    L    L    M    H    L

AFTER 06Z SATURDAY...
IFR possible in rain Saturday and Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through this evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ003-004.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, Feb 15, 3:34 AM EST, 23 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 AM EST Thu Feb 15 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
334 AM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional rounds of heavy rain are expected this weekend and next
week. Additional flood watches may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 16, 12:45 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 AM EST FRI FEB 16 2018

OHZ075-076-083-085-086-WVZ007>011-017-019-020-031-160615-
Jackson-Washington-Athens-Meigs-Gallia-Doddridge-Wirt-Wood-Jackson-
Harrison-Ritchie-Mason-Pleasants-Tyler-
1245 AM EST FRI FEB 16 2018

...A LINE OF SHOWERS WILL AFFECT MEIGS...CENTRAL WASHINGTON...
NORTHERN GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN ATHENS...
WIRT...NORTHERN JACKSON...WOOD...NORTHERN HARRISON...PLEASANTS...
RITCHIE...NORTHERN MASON...DODDRIDGE AND TYLER COUNTIES...

At 1244 AM EST, radar indicated gusty, heavy showers were located
along a line extending from near Middlebourne to Oak Hill. Movement
was east at 70 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Parkersburg, Belpre, Point Pleasant, Gallipolis, Harrisville, St.
Marys, Pomeroy, Oak Hill, Rio Grande, Elizabeth, Middlebourne,
Racine, Coolville, Rutland, Forked Run State Park, Vienna,
Ravenswood, Shinnston, Salem and New Haven.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 141 and 184.
 Route 50 in West Virginia between mile markers 1 and 69.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3947 8071 3943 8054 3947 8048 3943 8028
      3940 8020 3882 8184 3886 8275 3960 8086
TIME...MOT...LOC 0544Z 274DEG 60KT 3953 8082 3890 8254

12
Special weather statement, Feb 16, 1:33 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 AM EST FRI FEB 16 2018

WVZ008-016>020-029>031-039-040-160700-
Barbour-Calhoun-Jackson-Doddridge-Roane-Harrison-Ritchie-Wirt-Upshur-
Lewis-Gilmer-
133 AM EST FRI FEB 16 2018

...A LINE OF SHOWERS WILL AFFECT CALHOUN...SOUTHEASTERN RITCHIE...
SOUTHEASTERN DODDRIDGE...GILMER...LEWIS...NORTHWESTERN UPSHUR...
SOUTHEASTERN WIRT...CENTRAL ROANE...CENTRAL BARBOUR...EAST CENTRAL
JACKSON AND SOUTHERN HARRISON COUNTIES...

At 132 AM EST, radar indicated a line of heavy, gusty showers was
located along a line extending from 8 miles south of West Union to
near Ripley. Movement was east at 70 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Weston, Philippi, Spencer, Glenville, Grantsville, Jackson Mill,
Arnoldsburg, Cedar Creek State Park, Stonewall Jackson, Lost Creek,
Jane Lew, Reedy, Sand Fork, Auburn, Newberne, Stumptown, Tanner,
Camden, Volga and Lorentz.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 83 and 112.
 Interstate 77 in West Virginia between mile markers 128 and 135.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3887 8059 3890 8061 3888 8070 3866 8108
      3871 8181 3875 8181 3918 8079 3921 7982
TIME...MOT...LOC 0632Z 270DEG 61KT 3917 8074 3875 8173

12
Special weather statement, Feb 16, 2:07 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 AM EST FRI FEB 16 2018

WVZ016-018-028>030-039-040-521-525-160730-
Barbour-Calhoun-Northwest Randolph-Roane-Northwest
Webster-Upshur-Lewis-Gilmer-Braxton-
207 AM EST FRI FEB 16 2018

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN CALHOUN...NORTHWESTERN
RANDOLPH...SOUTHERN GILMER...LEWIS...BRAXTON...UPSHUR...EAST CENTRAL
ROANE...NORTH CENTRAL WEBSTER AND BARBOUR COUNTIES...

At 206 AM EST, radar indicated a line of heavy, gusty showers was
located along a line extending from near Rowlesburg to 6 miles
northeast of Amma. Movement was east at 75 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Elkins, Buckhannon, Weston, Philippi, Sutton, Audra State Park,
Belington, Gassaway, Stonewall Jackson, Rock Cave, Holly River State,
Junior, Burnsville, Flatwoods, Womelsdorf (Coalton), Sand Fork,
Montrose, Pheasant Run, Eden and Hacker Valley.

This includes Interstate 79 between mile markers 58 and 102.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3894 7975 3860 8047 3863 8098 3867 8103
      3863 8106 3865 8134 3911 8031 3910 8025
      3912 8023 3915 8023 3930 7988 3929 7986
      3925 7985 3923 7981 3913 7984 3908 7978
      3904 7978 3901 7969
TIME...MOT...LOC 0706Z 267DEG 63KT 3933 7974 3866 8122

12
Local storm report, Feb 16, 2:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST ATHENS/ALBANY           39.21N  82.23W
02/16/2018  M56 MPH          ATHENS             OH   AWOS

&&

EVENT NUMBER RLX1800795

TRM
Local storm report, Feb 16, 2:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
223 AM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLOOD            GRAFTON                 39.34N  80.02W
02/16/2018                   TAYLOR             WV   LAW ENFORCEMENT

            BARRETT STREET FLOODED.

&&

EVENT NUMBER RLX1800796

TRM
Local storm report, Feb 16, 2:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 AM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     FLOOD            MAPLE LAKE              39.30N  80.21W
02/16/2018                   HARRISON           WV   DEPT OF HIGHWAYS

            SAINT FRANCIS WAY FLOODED.

&&

EVENT NUMBER RLX1800797

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Washington

When
February 16, 3:00 AM EST to February 17, 2:00 PM EST
Where
Washington County, 0.83 mi N of Macksburg to 1.36 mi ESE of Dalzell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.642, -81.471

Flooding along Duck Creek and the Little Muskingum River closed several roads including State Routes 26, 145 and 821.

The river gage at Bloomfield on the Little Muskingum rose above its bankfull level of 16 feet just before sunrise on the 16th. It crested at 22.5 feet or half a foot below moderate flooding that evening, and returned to within its banks around 7 AM on the 17th.

Duck Creek at Whipple rose out of its banks around 8 AM on the 16th, and crested at 14.8 feet, or 2.8 feet above bankfull at 1 AM on the 17th. The creek returned to within its banks early that afternoon.

The West Fork of Duck Creek at Macksburg also flooded, rising above its bankfull level of 13 feet around 3 AM on the 16th. It experience a long duration crest right at moderate flood stage of 15 feet, from around noon on the 16th to about 3 AM on the 17th. The creek returned to its banks 12 hours later.

Flood, Athens

When
February 16, 8:00 AM EST to February 17, 2:00 PM EST
Where
Athens County, 0.89 mi WSW of Mineral to 1.96 mi NW of East Clayton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.313, -82.284

Numerous roads were closed across the county due to flooding. This included State Route 144 near mile marker 12, and State Route 329 between State Routes 144 and 550. State Route 13 was closed between Trimble and Glouster and State Routes 56 and 356 were both closed on the western end of the county.

Monday Creek at Doanville also flooded. The stream gage showed the creek going above bankfull level of 16 feet around sunrise on the 17th. It crested at 16.2 feet around 10 AM, and returned to its banks around 2 PM.

Flood, Meigs

When
February 16, 8:30 AM EST to February 17, 4:15 PM EST
Where
Meigs County, 0.83 mi E of Pomeroy to 1.62 mi WNW of Middleport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.031, -82.015

Flooding closed a number of roads across the county, including State Routes 124, 143, 248, and 681.

The Shade River near Chester also flooded. The river rose above its bankfull level of 17 feet just before noon on the 16th, crested at about 19.4 feet around sunrise on the 17th, and returned to its banks late that afternoon.

Flood, Washington

When
February 16, 8:47 AM EST to February 17, 9:12 AM EST
Where
Washington County, 2.41 mi E of Waterford to 0.39 mi W of Waterford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.531, -81.585

The Muskingum River at Beverly rose above its flood stage of 29 feet early on the morning of the 16th. It crested at 31.8 feet around 6 PM that evening, before returning to its banks mid morning on the 17th.

Flood, Gallia

When
February 16, 9:00 AM EST to 9:00 PM EST
Where
Gallia County, 3.23 mi WSW of Alice to 1.07 mi NNW of Mc Daniel Xroads
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.004, -82.426

Multiple roads were closed due to high water. This included State Route 325 near the intersection with State Route 160 and State Route 554 between State Routes 7 and 160. State Route 160 was also closed near its intersection with State Route 7. Also closed were portions of State Routes 141, 218, 233, and 775.

Flood, Vinton

When
February 16, 11:30 AM EST to 3:30 PM EST
Where
Vinton County, 0.44 mi SW of Hamden to 0.75 mi S of Arbaugh
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.146, -82.536

Sections of multiple State Routes were closed due to flooding along Raccoon Creek and its tributaries. This included State Routes 56, 278, 328, and 349.

Flood, Morgan

When
February 16, 12:15 PM EST to 6:30 PM EST
Where
Morgan County, 1.06 mi W of Mergs to 1.96 mi WSW of Neelysville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.680, -81.800

Mans Fork Flooded, closing State Route 78 between McConnelsville and State Route 83.

The Muskingum River at McConnelsville also came out of its banks. The river rose above its flood stage of 11 feet around noon on the 16th. It crested around 11.2 feet at 3 PM and returned to its banks just after sunset that evening.

Flood, Perry

When
February 16, 8:00 PM EST to 11:00 PM EST
Where
Perry County, 1.58 mi ENE of Chalfants to 1.44 mi NNW of Mt Perry
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.882, -82.255

Jonathan Creek flooded, closing a portion of State Route 668. Painter Run also flooded, closing Coopermill Road.

Flood, Washington

When
February 16, 8:58 PM EST to February 19, 1:36 PM EST
Where
Washington County, 0.57 mi NNE of Little Hocking to 0.67 mi WNW of Belpre
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
39.278, -81.698

The Ohio River gage at Willow Island Lock rose above its flood stage of 37 feet on the evening of the 16th. The river crested shortly after midnight on the 18th at just over 40 feet and dropped back below flood stage around sunrise on the 19th. This flooded Ohio Route 7 between Reno and Matamoras.

At the Marietta Pumphouse gage, the Ohio River rose above its flood stage of 35 feet late on the 16th, and crested at 37.9 feet, or just 0.1 below moderate flood, just after midnight on the 18th. The river returned below flood stage just after sunrise on the 19th. Many roads along the river in Marietta were flooded, including Stark Street, Pike Street, Elmwood Avenue, Hart Street, Greene Street and Ohio Street.

The river near Parkersburg, WV, rose above flood stage late on the 16th. Crest occurred mid morning on the 18th at 39.7 feet, almost 2 feet above moderate flood stage of 38 feet. The river fell back below flood stage just after noon on the 19th. This flooded Walnut Street and Scott Avenue in Belpre, along with portions of Dave's Marina.

Flood, Meigs

When
February 17, 12:58 AM EST to February 20, 12:03 PM EST
Where
Meigs County, 0.41 mi ENE of Pomeroy to 1.15 mi NNE of Racine
Cause
Heavy Rain
Property damage
$750,000
Reported by
River/Stream Gage
Coordinates
39.032, -82.023

The gage at Belleville Lock on the Ohio River entered moderate flooding, cresting at almost 43.5 feet on the evening of the 18th. At Belleville, moderate flood stage is 38 feet. Flooding began at Belleville just after midnight on the 17th, and the river dropped back below flood in the pre-dawn hours of the 20th. This high water closed several sections of Route 124, as well as a portion of Route 248 near Sand Hill.

The Ohio River gage at Racine Lock rose above its flood stage of 41 feet early on the 17th. The river surpassed moderate flooding, and almost reached its major flood stage of 48 feet, during its crest of 47.7 feet just after midnight on the 19th. The river dropped back below flood stage around noon on the 20th. This cause flooding along Route 124 near Antiquity and Minersville.

At the Pomeroy staff gage, the Ohio River rose above its flood stage of 46 feet late around noon on the 17th. Major flooding occurred along this stretch of the river, where the staff gage read almost 50.5 feet during crest late on the 18th, topping major flood stage by half a foot. Water levels dropped back below flood stage around sunrise on the 20th. Water inundated much of Main Street in Pomeroy, including flooding businesses, side roads and parking lots and the amphitheater. A culvert under Main Street also collapsed.

Flood, Gallia

When
February 17, 3:36 AM EST to February 21, 9:45 AM EST
Where
Gallia County, 0.6 mi W of Crown City to 1.19 mi NNE of Swan Creek
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.602, -82.291

Near Point Pleasant, WV, the Ohio River almost reached major flooding, topping out at 47.5 feet just after midnight on the 19th. Major flood stage is 48 feet. Flooding began around 3 AM on the 17th, and the river dropped below flood stage mid morning on the 21st.

Near the Robert C. Byrd lock, the Ohio River rose above flood stage of 50 feet a couple hours before sunrise on the 18th. Crest occurred just above moderate flood stage of 52 feet during the pre-dawn hours of the 19th. The river dropped back below flood stage at about 6 o'clock that evening.

This flooding closed several sections of Route 7, as well as portions of Little Kyger Road and Addison-Blaville Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734278, 734194, 734213, 734283, 734202, 734241, 734223, 734231, 734871, 734870, 734864.